Alert archive / Delaware / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 308, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 4, 2019, 12:28 PM EDT for Sussex County, Delaware. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2019, 12:28 PM EDT (16:28 UTC)
- Expired
- Aug 4, 2019, 1:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sussex County, DE
The radar
The Dover AFB radar (KDOX), 37 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 12:48 PM EDT | HAIL 0.25 | Millville, DE | PEA SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 945 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
795
WUUS51 KPHI 041628
SVRPHI
DEC005-041715-
/O.NEW.KPHI.SV.W.0308.190804T1628Z-190804T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
1228 PM EDT Sun Aug 4 2019
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Southeastern Sussex County in southern Delaware...
* Until 115 PM EDT.
* At 1227 PM EDT, a severe thunderstorm was located over Millville,
or 14 miles north of Ocean City, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to
roofs, siding, trees, and power lines is possible.
* Locations impacted include...
Millsboro, Selbyville, Dagsboro, Millville, Gumboro, Long Neck,
Ocean View, Frankford and South Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm, and
the storm will affect the beaches. For your safety, immediately move
off the beach and seek shelter indoors.
&&
LAT...LON 3846 7542 3866 7520 3866 7513 3864 7513
3863 7508 3866 7506 3862 7507 3862 7511
3859 7521 3859 7519 3857 7518 3859 7514
3858 7507 3860 7510 3861 7506 3860 7506
3845 7505
TIME...MOT...LOC 1627Z 279DEG 16KT 3855 7515
HAIL...1.00IN
WIND...60MPH
$$
Robertson2 follow-up statements
580
WWUS51 KPHI 041656
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
1256 PM EDT Sun Aug 4 2019
DEC005-041715-
/O.CON.KPHI.SV.W.0308.000000T0000Z-190804T1715Z/
Sussex DE-
1256 PM EDT Sun Aug 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHEASTERN SUSSEX COUNTY...
At 1256 PM EDT, a severe thunderstorm was located near Millville, or
9 miles north of Ocean City, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Wind damage to roofs,
siding, trees, and power lines is possible.
Locations impacted include...
Millville, Ocean View and South Bethany.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with this storm, and
the storm will affect the beaches. For your safety, immediately move
off the beach and seek shelter indoors.
&&
LAT...LON 3846 7524 3857 7518 3859 7513 3859 7511
3858 7510 3858 7506 3845 7505
TIME...MOT...LOC 1656Z 295DEG 12KT 3850 7505
HAIL...1.00IN
WIND...60MPH
$$
Robertson371
WWUS51 KPHI 041707
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
107 PM EDT Sun Aug 4 2019
DEC005-041717-
/O.EXP.KPHI.SV.W.0308.000000T0000Z-190804T1715Z/
Sussex DE-
107 PM EDT Sun Aug 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUSSEX COUNTY
WILL EXPIRE AT 115 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3846 7524 3857 7518 3859 7513 3859 7511
3858 7510 3858 7506 3845 7505
TIME...MOT...LOC 1707Z 279DEG 16KT 3849 7500
$$
RobertsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:04 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 4, 9:04 AM EDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 904 AM EDT Sun Aug 4 2019 .SYNOPSIS... A weak cold front will move through the region today. Weak high pressure will then slide across to our north on Monday. A cold front will drop down through the Great Lakes region on Tuesday, crossing the Mid-Atlantic Wednesday night into Thursday before stalling nearby through the end of the week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... No significant changes with the mid morning update. A weak cold front will approach and move through our region today into tonight. The favored time and area for storms will be late afternoon into early evening along the front. However, as we have seen the last few days, convective development is possible earlier in the day along any surface convergence including the sea breeze. Kept chance for showers in the 20 to 30 percent range as the coverage will likely be very limited. The risk for downbursts continues, so strong wind gusts as the front moves through are possible. Temperatures are expected to max out in the mid to upper 80s, perhaps reaching 90 in Philadelphia. With dewpoint temperatures in the mid to upper 60s, it will feel a bit humid before the front moves through. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/... As the front moves through during the evening hours, shower and thunderstorm activity is expected to end from northwest to southeast. Expect lows in the upper 50s in the southern Poconos, and in the mid to upper 60s elsewhere. Patchy fog is also possible, especially in those areas that have received heavy rain with the front. && .LONG TERM /MONDAY THROUGH SATURDAY/... Typical mid-summer weather will continue across the Middle Atlantic this week with mostly above normal temperatures and scattered showers and tstms most days. A change in the pattern is foreseen next weekend when temperatures will drop back to near normal. Monday/Monday night...Probably one of the drier days (most areas) with weak high pressure across the area. We will still have some chc pops across Delmarva near the stalled front however. Temperatures a few degrees above normal, but not excessively humid. Tue thru Thu...Unsettled as a cold front drops thru the area. Warm and humid, especially Wednesday when sultry air from the Delmarva overspreads the area. Chc pops Tue and high chc pops for Wed with a good chance for tstms also. Heavy rain possible with the humid air and slow moving front. Thu night and into the weekend...Lesser chances for showers as high pressure from the north builds in. Warm temperatures Fri then cooler readings arrive for the weekend. && .AVIATION /13Z SUNDAY THROUGH THURSDAY/... Today...Mostly VFR conditions. However, localized MVFR or even IFR conditions are possible this afternoon with isolated and scattered showers and thunderstorms. Light and variable winds, becoming west to northwest 4-8 knots. An afternoon sea breeze should allow for the winds to become southerly at ACY. Tonight..Mainly VFR conditions, especially after the front moves through. Light winds. Outlook... Monday...Mostly VFR. Sct showers/tstms especially across Delmarva. Monday night...Mostly VFR. Patchy fog psbl. Tue thru Thu...VFR except for sct tstms with lower CIGS/VSBYS. && .MARINE... Today and tonight...Winds and seas are expected to stay below Small Craft advisory conditions. Outlook... Winds and seas should remain below SCA conditions into next week. Winds and seas will increase ahead of a cold front Tue night and Wed when tstms are possible. We will keep wind gusts and seas capped at 20 kts/4 ft for now. Rip Currents... The risk for the formation of dangerous rip currents remains low through today due to low wave heights in the surf zone. && .EQUIPMENT... The NOAA Weather Radio transmitter located in Howell, New Jersey (Station WXM-60) was damaged during the storms on July 22. As a result, the radio signal is not transmitting properly. Repairs have been scheduled for Monday, August 5, and should be completed by the afternoon. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Meola Near Term...Johnson/Miketta Short Term...Miketta Long Term...O'Hara Aviation...Johnson/Miketta/O'Hara Marine...Miketta/O'Hara Equipment...
Hazardous weather outlook, Aug 4, 3:08 AM EDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 308 AM EDT Sun Aug 4 2019 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-050715- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 308 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-050715- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 308 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-450>455-050715- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 308 AM EDT Sun Aug 4 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 4, 12:06 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1206 PM EDT Sun Aug 4 2019
DEZ003-004-041645-
Inland Sussex-Delaware Beaches-
1206 PM EDT Sun Aug 4 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUSSEX
COUNTY...
At 1206 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Millsboro to near Laurel. Movement
was southeast at 15 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Millsboro, Laurel, Selbyville, Dagsboro, Millville, Gumboro, Long
Neck, Ocean View, Frankford and South Bethany.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3845 7551 3855 7566 3864 7521 3861 7513
3859 7518 3859 7521 3858 7518 3857 7518
3860 7510 3858 7511 3859 7506 3845 7505
TIME...MOT...LOC 1606Z 299DEG 13KT 3860 7524 3854 7551
JO/SJThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:06 PM EDT | Special Weather Statement | PHI | Sussex | 39 min |
| Aug 4, 12:51 PM EDT | Areal Flood Advisory | PHI | Sussex | 51 min |
| Aug 4, 3:30 PM EDT | Special Weather Statement | PHI | Sussex | 45 min |
Nearby
Severe Thunderstorm Warnings in Delaware, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.